Tennessee, 2012Tornadoes and Flash Flood in Tennessee, October 1 to 2, 2012
October 1 to 2, 2012 · NWS OHX · 7 events in 4 counties and zones
A storm system produced widespread moderate to heavy rainfall and some embedded thunderstorms across the area throughout the day. Strong low level shear prompted some of the more intense showers and thunderstorms to rotate, and three weak tornadoes touched down during the afternoon hours across the eastern half of Middle Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system produced widespread moderate to heavy rainfall and some embedded thunderstorms across the area throughout the day. Strong low level shear prompted some of the more intense showers and thunderstorms to rotate, and three weak tornadoes touched down during the afternoon hours across the eastern half of Middle Tennessee. Rainfall totals of 3 to 4 inches also caused some flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Oct 1, 5:50 AM CST, 10 minutes earlier.
Area forecast discussion, Oct 1, 5:50 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
650 AM CDT MON OCT 1 2012
.AVIATION 12Z DISCUSSION...
SFC LOW TO TRACK NORTHEAST AND ACROSS THE MID STATE TODAY.
THUS...RAINFALL WITH EMBEDDED THUNDERSTORMS WILL OCCUR TODAY AND
TONIGHT. TSTMS WILL BE MOST LIKELY ACROSS THE CSV AREAS THIS
AFTERNOON. OTW...AFT 00Z...RAINFALL COVERAGE WILL DECREASE.
HOWEVER...IFR CONDITIONS TO CONTINUE THROUGH 12Z.
&&
.PREV DISCUSSION... /ISSUED 345 AM CDT MON OCT 1 2012/
SHORT TERM (THRU WED)...
SFC LOW PRES SYS HEADING INTO MID-TN TDAY. GREATEST COVERAGE OF
SHOWERS LOOKS TO BE IN THE MORNING...WITH MANY LOCATIONS PICKING
UP 0.5-1.0" OF RAINFALL. OCCASIONAL SHOWERS W/POPS 80-90%. MODELS
SHOW A DRY SLOT WORKING NORTH ACR THE AREA TDAY...WITH A CHC OF
STORMS MAINLY E OF I-65.
SPC DAY1 OUTLOOK HAS SE QUAD OF MID-STATE IN A SLGT RISK. IN THIS
REGION...00Z MODELS SHOW H8 WIND MAX OVR THE WARM FRONT OR WARM
SECTOR WITH VEERING WINDS. EXPECT SOME DIABATIC HEATING CONSIDERING
THE DRY SLOT. ISO STRONG/SVR STORMS POSSIBLE IN THIS AREA...WITH
DAMAGING WINDS AND ISO TOR.
TNGT...THREAT FOR STORMS SOUTHEAST DIMINISHES. WL SFC LOW PRES WL
MOVE SLWLY NORTH INTO KY. H5 TROF WL REMAIN WEST. SHOWERS LIKLY
NORTH WITH SCT SHOWERS SOUTH.
TUE-WED...THE CHANCE OF SHOWERS WL CONTINUE AS H5 CLOSED LOW WL
SLWLY MOVE NE THEN WEAKEN. POPS 20-30%. DRIER AIR WL MOVE INTO THE
REGION WED NGT.
LONG TERM (THU-SUN)...
NICE WX THU. NEXT CHC OF PCPN FRI WITH COLD FRONT. BAND OF PCPN
COULD FORM ALONG IT. GFS/GEM SHOWS ANOTHER COLD FRONT WITH MUCH
COLDER AIR SPREADING INTO THE REGION NEXT WEEKEND. EURO KEEPS
PATTERN MORE MILD. WL SIDE WITH COOLER GFS/GEM FOR NOW...BUT WL
LOWER PCPN CHANCE TO SLIGHT.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
21
Hazardous weather outlook, Oct 1, 4:00 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT MON OCT 1 2012
TNZ005>011-022>034-056>066-075-077>080-093>095-021030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CDT MON OCT 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE IN SOUTHEAST MIDDLE
TENNESSEE TODAY. DAMAGING STRAIGHT LINE WINDS AND ISOLATED
TORNADOES ARE POSSIBLE. THE ACTIVITY IS EXPECTED TO DEVELOP THIS
AFTERNOON...GENERALLY ALONG AND EAST OF A WOODBURY TO SHELBYVILLE
LINE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
EVEN THOUGH ANY SEVERE THUNDERSTORMS OR TORNADOES ARE EXPECTED TO
BE BRIEF AND ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR
WEATHER CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING
REPORTING CRITERIA.
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
04
Event by event
3 heavy rain, 3 tornado, 1 flash flood. Local standard time, as filed.
Heavy Rain, Wilson
- When
- October 1, 6:00 AM CST to October 2, 6:00 AM CST
- Where
- Wilson County, 2.69 mi WNW of Greenwood
- Reported by
- CoCoRaHS
- Coordinates
- 36.168, -86.273
CoCoRaHS observer TN-WN-74 measured a 24 hour rainfall total of 3.03 inches of rain.
Heavy Rain, Fentress
- When
- October 1, 6:00 AM CST to October 2, 6:00 AM CST
- Where
- Fentress County, 1.52 mi ESE of Riverton
- Reported by
- CoCoRaHS
- Coordinates
- 36.420, -85.055
CoCoRaHS observer TN-FN-9 measured a 24 hour rainfall total of 3.43 inches.
Heavy Rain, Wilson
- When
- October 1, 6:00 AM CST to October 2, 6:00 AM CST
- Where
- Wilson County, 2.85 mi E of Lebanon
- Reported by
- CoCoRaHS
- Coordinates
- 36.223, -86.249
CoCoRaHS observer TN-WN-64 measured a 24 hour rainfall total of 3.11 inches.
Tornado, Bedford
- When
- October 1, 12:25 PM CST to 12:28 PM CST
- Where
- Bedford County, 0.89 mi NE of Royal to 1.85 mi N of Shelbyville
- Rating
- EF0
- Path length
- 1.51 mi
- Path width
- 50 yd
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.490, -86.490
Reports from the Bedford County Emergency Management and Shelbyville Times-Gazette Newspaper as well as analysis of radar data indicate an EF0 tornado briefly touched down across western Shelbyville. Several trees were blown down along an intermittent path from Parker Road to Rabbit Branch Road to Dow Road. One outbuilding was destroyed on Dow Road. Max winds were estimated to be 65 mph.
Flash Flood, Wilson
- When
- October 1, 4:00 PM CST to 8:00 PM CST
- Where
- Wilson County, 1.52 mi NW of Holloway to 1.16 mi NW of Greenwood
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.163, -86.342
Wilson County Emergency Management and Lebanon Police Department reported several streets in Lebanon were closed due to flash flooding, including Spring Street and Maple Street. The Timberline Campground on Murfreesboro Road south of Interstate 40 also flooded. Rainfall totals over 3 inches were measured near Lebanon.
Tornado, Wilson
- When
- October 1, 4:07 PM CST to 4:12 PM CST
- Where
- Wilson County, 1.67 mi SSW of Statesville to 0.29 mi N of Statesville
- Rating
- EF0
- Path length
- 1.96 mi
- Path width
- 100 yd
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.007, -86.139
An EF0 tornado touched down southwest of the intersection of Knight Creek Road and Greenvale Road in Statesville then moved northeast before ending along Highway 267. One mobile home slid off its foundation and three sheds were destroyed near the beginning of the path. Aluminum roofing from the sheds was blown hundreds of yards over hills to the northeast. Another shed was lofted and destroyed at a residence off Greenvale Road, and several trees were blown down on Clever Creek Road and Highway 267. Max winds were estimated to be 85 mph. This was the first tornado on record to occur in the month of October in Wilson County.
Tornado, Smith
- When
- October 1, 4:31 PM CST to 4:34 PM CST
- Where
- Smith County, 0.58 mi SW of Grant to 0.95 mi N of Grant
- Rating
- EF1
- Path length
- 1.47 mi
- Path width
- 150 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.174, -86.087
A low end EF1 tornado touched down just north of Interstate 40 in the Grant community before ending near Highway 141. Several trees were blown down on Dawson Road. Dozens of large trees were snapped and uprooted on a farm located south of S.P. McClanahan Road. Homeowners estimated some of the trees to be over 200 years old. More trees were blown down with skirting damage to a mobile home along S.P. McClanahan Road was damaged and several more trees were uprooted. A few more trees were blown down before the tornado lifted west of Highway 141. Max winds were estimated to be 90 mph.
This was the first tornado on record to occur in the month of October in Smith County.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Nebraska, October 1 to 31, 2012$119 million · 24 events
- Drought in Texas, October 1 to 31, 2012$120 million · 20 events
- Drought in Illinois, October 1 to 31, 2012$178 million · 8 events
- Drought in Texas, October 1 to 31, 2012$50 million · 24 events
- Drought in Kansas, October 1 to 31, 2012$20 million · 6 events
- Drought in Oklahoma, October 1 to 31, 2012$10 million · 3 events
- Drought in Iowa, October 1 to 13, 201251 events
- Drought in Oklahoma, October 1 to 31, 201248 events
- Flash Flooding and Damaging Winds in Georgia, October 1 to 2, 2012$45,000 · 50 kt wind · 7 events
- Drought in Arkansas, October 1 to 31, 201237 events
- Drought in Missouri, October 1 to 31, 201234 events
- Drought in Missouri, October 1 to 31, 201233 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416452, 416453, 416454, 416448, 416451, 416449, 416450.